Terminal Secretions or “Death Rattle”
In the last hours of life, you may notice a rattling or wet sound in the patient’s breathing. This happens because fluids build up in the back of the throat and in the upper airways. We have all experienced this accumulation of fluid, but as healthy individuals, we are able to swallow or spit out any excess secretions.
As the patient declines, he/she becomes too weak to clear these secretions thus causing a loud rattling sound when air passes through the airway. It is generally accepted that this is not uncomfortable to the patient, but may cause distress to the family or those close to the patient.
If your loved one experiences terminal secretions, try repositioning him/her. Turn the patient from their back to their side. You can also try elevating the head of the bed. Keep their mouth and lips moist but limit the amount of liquid put into the mouth by squeezing excess water from the toothette before placing it in their mouth.
If ordered by the physician, the nurse may also suggest medications to help dry up the secretions.